Institutional members access full text with Ovid®

Share this article on:

Severe Hepatotoxicity on Beginning Propylthiouracil Therapy

Lock, Dennis R. M.D.; Sthoeger, Zev M. M.D.

Journal of Clinical Gastroenterology: June 1997 - Volume 24 - Issue 4 - pp 267-269
Case Studies

We report a case of propylthiouracil (PTU)-induced cholestatic hepatotoxicity in Graves' disease that developed 1 day after beginning PTU. After clinical recovery, liver abnormalities persisted for 5 years. Percutaneous liver biopsy and the eventual normalization of enzyme levels excluded permanent liver damage as a result of PTU therapy. Thus prolonged elevation of serum enzymes is consistent with the diagnosis of PTU-induced hepatotoxicity, which may recover completely.

From the Endocrinology Unit and Department of Internal Medicine B, Kaplan Hospital, Rehovot, Israel.

Received March 1, 1996. Revision sent March 25, 1996. Accepted December 7, 1996.

Address correspondence and reprint requests to Dr. Dennis R. Lock, Endocrinology Unit, Kaplan Hospital, Rehovot, Israel.

© Lippincott-Raven Publishers